FREE HealthBoards.com info from vendors! Select: Signup
Health - new products and services
Aging Alternative Medicine Back Care Beauty Exercise & Fitness
Free Stuff Health Products Herbal Products Natural Healing
Nutrition Pain Mgmt Quit Smoking Sexuality Skin Care
Stress Mgmt Viagra Vitamins Weight Loss Yoga
Many more topics available!
Enter your email address:

Enter your zip/postal code:



  HealthBoards Bulletin Board
  Open to All Topics
  overdosing on sleeping pills...effects?

Post New Topic  Post A Reply
profile | register | preferences | faq | search

Email This Page to Someone! next newest topic | next oldest topic
Author Topic:   overdosing on sleeping pills...effects? | Page views:
Shaneo
Member
stars explanation

Posts: 60
From:Chicago, IL. usa
Registered: Jan 2002

posted 03-05-2002 11:17 PM     Click Here to See the Profile for Shaneo     Edit/Delete Message   Reply w/Quote
I know someone (not me) has been overdosing on sleeping pills. I am worried about the effects. For example, you are to take 1 to 2 a at night or when needed. Tonight, the person took 5. What are the short term or long term effects of this? I am curious because this is a person I love and I think its a bad thing to be overdosing like this. Person does it maybe once or twice a week.

Effects of this?

IP: Logged

cutenbrat
Senior Veteran
stars explanation

Posts: 956
From:US
Registered: Nov 2000

posted 03-06-2002 04:01 PM     Click Here to See the Profile for cutenbrat     Edit/Delete Message   Reply w/Quote
Didn't Dorothy, from the Wizard of OZ, kill herself by oding on sleeping bills? Not sure. But I know oding on any kind of med isn't safe-it could become habit foruming as well. Do you know why this indivdual does this? Have you told them how you felt? I pray that things change for your friend.
God Bless.

IP: Logged

staceycronan
Senior Member
stars explanation

Posts: 107
From:
Registered: Feb 2002

posted 03-06-2002 08:06 PM     Click Here to See the Profile for staceycronan     Edit/Delete Message   Reply w/Quote
I am replying to this because I have just the right experience you may need to hear. Sleeping pills are very addictive. Has your friend been depressed lately? Long term effects would be more getting addicted to them and the short term effects would sleeping all day. What I would recommend is seeing if your friend will go get checked to make sure there isn't an underlying medical problem causing the insomnia. How long has this been going on?

IP: Logged

nicola76
Senior Veteran
stars explanation

Posts: 1105
From:Britain
Registered: Jan 2002

posted 03-07-2002 09:33 AM     Click Here to See the Profile for nicola76     Edit/Delete Message   Reply w/Quote
This is potentionally a very dangerous situation. Taking more than the recommened dosage for long periods of time seriously damages the liver. Symptoms don't show up right away..they can take years to show but they DO show up. I've seen the effects of OD'ing on over-the counter sleep aids and pain meds (i.e. Tylenol).

I would sit down with your loved one and find out why they're taking these sleep aids. Perhaps they're depressed or were suffering from insomnia and ended up becoming addicted. Most important, let them know how much you love them and how concered you are for their health and well-being.

Good luck and take care. You and your loved one are in my thoughts and prayers.

Nicola

IP: Logged

Shaneo
Member
stars explanation

Posts: 60
From:Chicago, IL. usa
Registered: Jan 2002

posted 03-07-2002 01:03 PM     Click Here to See the Profile for Shaneo     Edit/Delete Message   Reply w/Quote
I know she takes them everynow and then. I believe the reason she takes them is to fall asleep better. She has a big house, but 13 sibblings in it! So, at times it gets very loud and I think that is the reason why she does take them.

I noticed that they are harmful so I talked to her about them. And hopefully she cuts back on them. She always seems happy and having a good time so I doubt she has any long term effect yet. I know that from psy class in college, that they can cause a high tolerence level. And that your body goes through 4 stages of sleep at night, and these drugs and alcohol can mess up the stages.

I just found out that she does it maybe once a week on average, so the situation isn't that severe. I still would like it if she would stop taking them, but she insist on it.

Any other information would be great, I will talk this over with her some more later today when I see her.
Thanks you all.

[This message has been edited by Shaneo (edited 03-07-2002).]

IP: Logged

Megherc
Veteran
stars explanation

Posts: 344
From:
Registered: Dec 2001

posted 03-08-2002 05:10 PM     Click Here to See the Profile for Megherc     Edit/Delete Message   Reply w/Quote
You are right in your concerns. Sounds like your friend has developed a pretty large tolerance to them, and yes, they disrupt sleep stages and will in time, worsen any pre-existing insomnia. Although some people can withdraw fairly easily, the majority will go through a lengthy withdrawal that can last a year or two with some lingering symptoms after that. Looking under benzo withdrawal will give some webpages of information. A Professer Ashton who discovered the protracted benzodiazepine withdrawal syndrome is referred to alot on some of these websites. There are really no other meds that will get rid of the withdrawal without causing more problems..the actual cure is simply letting the brain have as much time as it needs to straighten out the chemical imbalances the drugs cause. That time does vary from person to person, drug to drug. Have her take a look and see what she is getting herself into. Most people like her end up in the hospital or on a bunch of psych drugs if she allows this to continue.

IP: Logged

All times are ET (US)

next newest topic | next oldest topic

Administrative Options: Close Topic | Archive/Move | Delete Topic
Post New Topic  Post A Reply
Hop to:
Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2013 HealthBoards.com™ All rights reserved.
Do not copy or redistribute in any form!